CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
CME Dinner Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2003-06-25): Rhabdomyolysis complicates multidrug treatment of HIV-infected patient

Clinical

Rhabdomyolysis complicates multidrug treatment of HIV-infected patient

Last Updated: 2003-06-25 6:00:04 -0400 (Reuters Health)

NEW YORK (Reuters Health) - An HIV-infected patient receiving treatment for HIV-related dyslipidemia and lobar pneumonia developed rhabdomyolysis as a result of the drug treatment, according to a report in the May issue of AIDS Patient Care and STDs.

Rhabdomyolysis has been reported in patients taking statins alone or in combination with other myotoxic agents or with drugs that elevate statin concentrations into the toxic range, the authors note.

Jinell Mah Ming and Dr. John Gill from Southern Alberta HIV Clinic in Calgary, Alberta, Canada, report a case of rhabdomyolysis that likely resulted from a CYP3A4 drug interaction after the concurrent use of clarithromycin to treat lobar pneumonia, atorvastatin to treat HIV-related dyslipidemia, and lopinavir/ritonavir to treat the HIV infection.

The 34-year-old male AIDS patient, whose course was also complicated by liver disease, developed sharp muscle pains and episodic sensory and motor loss eight days after beginning a course of clarithromycin as treatment for a community-acquired acute lobar pneumonia.

The patient's creatine kinase concentration reached 11,332 U/L, the authors report, and his urine was positive for myoglobin. ALT, ALP, and total bilirubin were also markedly elevated.

The patient received an alkaline diuresis, the report indicates, and his creatine kinase levels decreased to normal by day 7 after treatment.

"The administration of lopinavir/ritonavir and then clarithromycin, which both strongly inhibit the CYP3A4 isoenzyme, likely elevated plasma concentrations of atorvastatin," the investigators explain. "Rhabdomyolysis resolved when both agents were discontinued."

"HIV-infected patients need to communicate to all their healthcare providers their health status and the multiple medications they may be taking," Ming told Reuters Health. "Patients who see specialists for each medical complication must realize that each specialist may not be aware of what other physicians are prescribing to them."

For their part, Ming said, physicians should be aware that when faced with various therapeutic choices, they should choose a drug that not only is effective, but that also won't complicate the patient's ongoing therapy.

"An ideal situation would be to monitor drug levels," Ming continued. However, determining what is "toxic" is difficult because of patient-to-patient intervariability. "Unknown therapeutic levels versus toxic levels is the greatest limitation," she concluded.

AIDS Patient Care STDs 2003;17:207-210.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
CME Dinner Meeting
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.